Illinois, 2022

Hail and Damaging Winds in Illinois, June 12, 2022

June 12, 2022 · NWS DVN · 3 events in 2 counties and zones

Strong to severe storms moved through west central Illinois early in the morning hours of June 12, 2022. Both damaging winds and large hail occurred, with a microburst damaging farm roofs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Strong to severe storms moved through west central Illinois early in the morning hours of June 12, 2022. Both damaging winds and large hail occurred, with a microburst damaging farm roofs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 12, 5:07 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 12, 5:07 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
607 AM CDT Sun Jun 12 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 AM CDT Sun Jun 12 2022

Isolated showers and storms were ongoing across eastern Iowa and
northwest Illinois, although the coverage has decreased over the
past few hours. The showers/storms have formed along the nose of
an 850mb southwesterly jet, and along an elevated moisture and
instability gradient. As the LLJ continues to impinge on the
area, additional isolated showers and thunderstorms could pop up
through the mid to late morning hours but thinking areal coverage
will stay low.

Some fog has developed over portions of NW Illinois and based on
the GOES Nighttime Microphysics imagery looks to be patchy across
Stephenson and Jo Daviess Counties. Have issued an SPS for the
potential for localized dense fog and will continue to monitor
coverage/severity into early this morning.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 300 AM CDT Sun Jun 12 2022

Increasing heat and humidity is expected today due to decreasing
clouds this afternoon and steady SE winds advecting warmer air
into the region. Forecast highs range from the upper 70s to low
80s in the north and northeast to the mid/upper 80s central and
south. Dewpoints around 70 F and very warm temps will yield peak
afternoon heat indices in the mid to upper 90s along and south of
highway 34. After a few isolated showers and storms this morning,
the remainder of this period should be mostly dry.

.LONG TERM...(Monday through Saturday)
ISSUED AT 300 AM CDT Sun Jun 12 2022

Key Message:

1) Very hot weather returns to the area, with most in the mid-upper
90s this week. Localized areas in the 100s cannot be ruled out!

2) While hot and humid, it looks to be mainly dry. The start of the
long term may deal with the potential for severe storms, with the
next best chance for precipitation mid-late week.

Discussion...

Active start to the long term period is possible, especially for
locations along and north of Interstate 80. A potent upper wave will
push through our north, with strong warm/moist advection ahead of
it. A slow moving warm front will be the feature to watch, as a
strong MCS is looking to form and ride along the boundary.
Unfortunately, the placement of this boundary is not well resolved
amongst guidance. With this situation in place, severe wind gusts
will be the main threat, with tornado and large hail threat
secondary. With this set up in play, the Storm Prediction Center has
highlighted our north in a Slight Risk (level 2) for Severe Weather,
with that same area especially highlighted for severe winds. Some
are also highlighted with the potential for significant winds, but
this is currently pinpointing northwest Illinois. With much
uncertainty, we will have to continue to monitor for future updates.
As of right now, it is best to just be prepared for the potential.

Aside from the threat for severe weather, Monday will also be the
start of a hot spell for the region. Strong warm advection will
allow temperatures to reach well above normal for this time of the
year, with low to mid 90s forecast for the area. Depending on the
situation with the MCS, this can fluctuate a bit. Ridge and high
pressure continue to build in the area through midweek, leading to
even hotter conditions. Temperatures are expected to reach the mid-
upper 90s by midweek, with some localized areas that may reach 100!
This heat will also be accompanied by some pretty humid air. With
the combination of these high temperatures and increasing moisture,
we may reach and exceed heat index values of 100-105. With more
moisture, higher values can be expected. Heat headlines will
likely be needed at times Monday through Wednesday.

Wednesday into Thursday, we are still looking at the potential for
showers and storms as the next wave drags a cold front through the
area. Too soon to determine severity of thunderstorms, but high
moisture content will lead to heavy rainfall with any storms that
form. Currently, PWATs are ranging between 1.5"-2.0" in long term
guidance, with some localized higher values. While this may sound
like relief from the heat is coming, the hot weather will continue.
An even stronger ridge and resultant high pressure build over the
midwest this weekend, keeping much of the region in the upper 80s
and low 90s. The one thing we have going for us is the dryer air
that moves in behind the front for the weekend. Stay cool folks!

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 602 AM CDT Sun Jun 12 2022

After patchy fog early this morning, VFR should prevail into
tonight. Isolated showers and storms are possible this morning
through the early afternoon. However, due to very low coverage did
not include rain in the TAFs since confidence on direct impacts
to the terminals is low. Later shifts may have to update with
TEMPOs.

&&

.CLIMATE...
ISSUED AT 253 AM CDT Sun Jun 12 2022

Record Highs for June 13...

Moline.........98 in 1987
Cedar Rapids...99 in 1920
Dubuque........95 in 1920
Burlington.....98 in 1987

Record Warm Lows for June 14...

Moline.........77 in 1981
Dubuque........75 in 1943

Record Highs for June 14...

Moline.........101 in 1987
Cedar Rapids...98 in 1897
Dubuque........96 in 1894
Burlington.....101 in 1987

Record Warm Lows for June 15...

Moline.........76 in 1994
Dubuque........73 in 1994

Record Highs for June 15...

Moline.........94 in 1894
Cedar Rapids...99 in 1896
Dubuque........95 in 1894
Burlington.....97 in 1944

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...Dense Fog Advisory until 9 AM CDT this morning for Jo Daviess-
     Stephenson.

MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Gunkel
AVIATION...Uttech
CLIMATE...Uttech
Hazardous weather outlook, Jun 12, 3:09 AM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
409 AM CDT Sun Jun 12 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-130915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
409 AM CDT Sun Jun 12 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Patchy dense fog early this morning will reduce visibilities to
one quarter mile or less, mainly for areas along and east of the
Mississippi River and north of highway 30. The fog should
dissipate by mid morning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Strong to severe storms are possible on Monday. The Storm Prediction
Center has highlighted areas north of Interstate 80 in a Slight Risk
for severe weather. Main threats are looking to be damaging winds,
with tornadoes and winds as secondary threats.

Very hot temperatures return at the start of the work week, with
widespread 90s expected Monday through Wednesday. Some may reach
close to 100, especially midweek. These high temperatures, coupled
with high humidity, will lead to heat index values between 100 to
105 or higher. Multiple days of extreme heat will especially prove
stressful with nighttime temperatures remaining well in the 70s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

Uttech/Gunkel

In the hours before

Special weather statement, Jun 12, 12:20 AM CST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
120 AM CDT Sun Jun 12 2022

ILZ001-002-120900-
Jo Daviess-Stephenson-
Including the cities of Galena and Freeport
120 AM CDT Sun Jun 12 2022

...Patchy Dense Fog Tonight...

Areas of fog have developed over portions of northwest Illinois
and could become locally dense with visibilities below a quarter
mile.

If you are traveling, be prepared for rapidly changing visibilities
due to the fog and keep a safe stopping distance between other
vehicles.

Uttech
Special weather statement, Jun 12, 2:58 AM CST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
358 AM CDT Sun Jun 12 2022

IAZ041-042-054-066-ILZ007-121245-
Delaware-Dubuque-Jackson-Clinton-Carroll-
Including the cities of Manchester, Dubuque, Maquoketa, Clinton,
and Mount Carroll
358 AM CDT Sun Jun 12 2022

...Patchy Dense Fog Early This Morning...

Areas of fog have developed over portions of northwest Illinois
and eastern Iowa and could become locally dense with visibilities
below a quarter mile.

If you are traveling, be prepared for rapidly changing visibilities
due to the fog and keep a safe stopping distance between other
vehicles.

Uttech
Local storm report, Jun 12, 3:36 AM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 AM CDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HEAVY RAIN       3 SSW CENTER JUNCTION   42.08N 91.11W
06/11/2022  M1.20 INCH       JONES              IA   TRAINED SPOTTER

1240 AM     HAIL             1 WSW MILAN             41.44N 90.58W
06/12/2022  E0.50 INCH       ROCK ISLAND        IL   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0148 AM     HAIL             1 W GALVA               41.17N 90.05W
06/12/2022  M0.25 INCH       HENRY              IL   EMERGENCY MNGR

&&

The radar

The Quad Cities radar (KDVN), 98 km away, was scanning. The volume nearest the first event began at 12:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Warren

When
June 12, 6:09 AM CST
Where
Warren County, 0.52 mi E of Roseville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.730, -90.660

There was also some crop and tree damage relayed with no detail.

Thunderstorm Wind, McDonough

When
June 12, 7:08 AM CST
Where
McDonough County, 0.87 mi SW of Industry
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
40.320, -90.610

A portion of a barn roof was blown off, as relayed by broadcast media. The time of this event was estimated from radar data.

Thunderstorm Wind, McDonough

When
June 12, 7:09 AM CST
Where
McDonough County, 0.87 mi SW of Industry
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.320, -90.610

A pine tree was snapped off, about half way up the tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029371, 1019983, 1019981.